Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Suffering from reoccurring cold and cough. Took piriton and coscoril. How to get rid of this?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My daughter, who is 23 months old, is suffering from Cough and cold from almost 3 months which is recurring in nature in every 15 days interval. We have been giving her PIRITON CS & COSCORIL on advice of our pediatrician. Are there any side effects of such medicine. Is there any other way wherein i can get rid of my daughters cough and cold. My Pediatric says its Allergic Bronchities. Please Suggest.
Posted Wed, 31 Oct 2012 in General Health
Answered by Dr. Hema Yadav 40 minutes later
Thanks for posting your query.
Piriton Cs is the popular brand name of the drug Chlorpheniramine. This medication is a second generation antihistamine. It is used in symptomatic relief of allergy such as colds, allergic coughs, hay fever and allergic rhinitis. It is usually a safe drug with minimal sideeffects .Drowsiness is the commonest side effect of piriton. Headache, urinary retention, and blurred vision are also common side effects. In some fatigue and dry mouth are common side effects as well. Gastro intestinal disturbances like nausea can occur with some patients.
Coscoril Syrup is a brochodilator and expectorant combination containing terbutaline and ambroxol respectively . It too has minor sideeffects like headache , skin rash , nausea ,fast heart beat ( palpitations ) etc

Considering she has been suffering since 3 months on off I would suggest you discuss with your doctor to find a confirmed diagnosis . If your doctor has diagnosed allergic bronchitis , I assume he has carried out baseline investigations like Complete blood counts , ESR , X-ray chest , mantoux test etc If not then I would advise that you get her evaluated and these will also rule out any serious cause like pneumonia or tuberculosis which can cause such prolonged cough .
If yes then I would advise you take preventive measures as follows ,
1. Allergy is best prevented than treated so try to protect her from dust , pollen , direct cold wind or cold water ( or any other known trigger).
2. As soon as she develops cold try to treat it immediately by taking advised medicines and also steam inhalations .
3. Give her plenty of fluids and a nutritious diet.
4. Vaccinate her with pneumococcal vaccine ( prevenar 13 , pneumovac etc) which helps in preventing frequent respiratory infections.
5.A course of anti allergic medications like monteleukast and cetrizine might be needed if the allergy persists and child completes 2 years of age.
6. Sometimes a course of antibiotic ( like azithromycin or cefixime )might improve her symptoms if a bacterial respiratory infection is the underlying cause .

So do discuss these options of investigation and treatment with your doctor .
As of now you can continue the medications as prescribed . Sometimes if these are not relieving the symptoms a trial of nebulisation with salbutamol / ipratropium and budecort might be given to cause bronchodilation and easy breathing .
To prevent recurrent infections a multivitamin and zinc supplement can be given usually once daily ( like syrup A to Z or zincovit etc)

Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Wishing your child good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor